Hail, Knox
- When
- July 24, 1:15 AM CST
- Where
- Knox County, 1.53 mi W of Creighton
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 42.470, -97.910
Public reported 2.5-inch hail.
A line of storms developed in southern South Dakota and northern Nebraska and moved southeast into Iowa. 5 inches in Knox County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of storms developed in southern South Dakota and northern Nebraska and moved southeast into Iowa. Initially, storms produced large hail with the largest stones reported at 2.5 inches in Knox County. The storms produced hail across a few counties before eventually transitioning into a wind threat. A 67-mph wind gust was measured at Eppley Airfield but there were no reports of damage across the city of Omaha.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 24, 1:10 AM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 210 AM CDT Mon Jul 24 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 209 AM CDT Mon Jul 24 2023 Key Messages: - Strong to severe storms this morning with hail and damaging winds the primary threats. Storms should exit by 10 AM. - Hot and humid for the week ahead. Expect highs mostly in the 90s and heat index values 100-107 through Thursday. Strong to severe storms have developed in northeast Nebraska on the nose of strong moisture transport and will push southeast through the morning hours, exiting by 10 AM or so. Forecast soundings indicate 2500 to 3000 J/kg of MUCAPE and 0-6 km shear values of 40 to 50 kts. As such, organized supercells should continue, with large hail the primary threat, along with some damaging wind threat with little to no DCIN and DCAPE values over 1100 J/kg. Storms may eventually merge into a line as they push southeast, which may lead to an increased damaging wind threat. Given the elevated nature of storms, tornadoes are not expected, but it is worth noting there is decent low level curvature in the wind profiles. After precip exits this morning, we'll begin our streak of hot and humid days with highs in the 90s to lower 100s and dewpoints in the upper 60s to lower 70s. NAEFS continues to show 850 mb temperatures in the 97th to 99th+ percentile of climatology (means of around 24 to 29 C), which would translate to highs in the 100s for many. However, EPS is less aggressive and more in the 22 to 26 C range (though that's still quite warm). In addition, guidance still shows almost daily bits of shortwave energy rounding the ridge and sliding through/near the forecast area, bringing potential precip chances, and at the very least, increased cloud cover. As a result, temperatures on a given day may end up being a few degrees cooler than currently forecast, but confidence remains on the lower side on which day(s) this could be. For today, the big question is how long any morning clouds, precip, and/or outflow linger in the area. For now, electing to hold off on any heat advisory, but can't completely rule out having to issue one later this morning. In addition, we'll likely need advisories for days later in the week, especially Wednesday and Thursday, again, pending precip. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1138 PM CDT Sun Jul 23 2023 Storms continue to increase in likelihood overnight, with the main question being the timing and coverage of storms. The timings of 8-930z at KOFK, 9-11z at KLNK, and 1030-12z for KOMA for thunderstorms are currently the most likely durations for storms at each of the TAF sites. Strong gusts of wind and damaging hail are possible, along with MVFR to IFR conditions and LIFR spots during the stronger downpours. After storms move out of the area, only a few mid-level clouds and high clouds interrupt the remainder of VFR conditions and southerly winds that turn northeasterly tomorrow evening. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 932 PM CDT Sun Jul 23 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241645- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 932 PM CDT Sun Jul 23 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Some thunderstorms may move through portions of the area after 1 AM tonight into early Monday morning. Severe storms will be also possible with gusty winds and hail being the main threats. Storms should move out of the area by 8 or 9 AM. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Heat index values could reach 100 to 107 each afternoon Monday through Thursday, with Wednesday and Thursday likely the hottest days. Heat advisories may eventually be needed for some areas. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected.
The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 07:16 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported 2.5-inch hail.
Public reported 2-inch hail via social media.
Trained spotter reported 1-inch hail.
Emergency manager reported 1-inch hail.
Public reported 1-inch hail.
Omaha Eppley Airfield ASOS measured a peak wind gust of 67 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115655, 1115656, 1115657, 1115658, 1115659, 1115660.